Withdrew from Thyroxine completely upon Dr Toft's advice- now feeling terrible

Hi everyone,

I went to see Dr Toft at the end of last month. Overall, I felt the consultation went well and we discussed my history of thyroid disorder over the past 2 years (see below link for the post for more background).


Dr Toft recommended that I completely withdraw from thyroxine for a period of 4 weeks, and then get my bloods tested, and thereafter resume back onto my dose until I next see him (just before Christmas). The next day I stopped thyroxine and am due to have the blood test on Friday. As of today, I haven't taken thyroxine for 3.5 weeks.

Over the past few days I have really started to struggle. My extremities are freezing (not in proportion with the recent temperature drop either), like feet will not warm up. Also constipation returned- on meds I didn't struggle with this at all. and of course, the tiredness is back with a vengeance. I need to take daily naps again now and wake up feeling dreadful and zombie like.

I can resume the meds on Friday after my blood test, but I'm so worried about how I feel physically right now. I feel terrible. (I thought I didn't feel great on the meds but this is no comparison!). I'm also scared that if my blood work doesn't show anything much conclusive, Dr Toft could tell me to come off the meds again completely... will this happen even if I stress the return of my symptoms during this withdrawal period?

I'm also worried about the next few days and getting through them.

Does anyone have any advice/insight?

20 Replies

  • Can you bring your blood test forward at all? It has to be at the earliest and fast also (you can drink water). Also (when back on levo) leave about 24 hours between your dose and the test. This helps the TSH to be highest as it reduces throughout the day.

    I cannot understand doctors who tell us to stop our hormones for a period and am sorry you are feeling so bad. You can phone Dr T's secretary and say your symptoms have returned with a vengeance and you have to restart your thyroid hormones now and can she make an arrangement for you to have a blood test earlier than the GP.

  • I am only going to go back on Levo once I have had the bloods drawn (this was his suggestion). I see his point that it will help him to understand what my baseline levels are and what treatment might be appropriate- or to wipe the slate clean, and I think this trial period might be better for me in the long run.

    For the first couple weeks I was fine, I guess it's because I still had meds lingering. Now they are absent and I can feel the pre-treated struggles returning.

    The trouble is- Dr T is in Edinburgh and I live down south so I am getting bloods done through my GP at home. My partner lives in Edinburgh and I do spend a lot of time there so that's why I have seen him whilst I'm there.

    Thank you for your suggestion to have bloods drawn earlier- this is a good idea, if I could get them done tomorrow or Tuesday I could then resume levo sooner. At the moment I am booked for Friday because I can't get them done on Wednesday and Thursday. Hopefully the surgery will have a gap if I ring up first thing.

    Thanks again for your reply :)

  • I got my blood test moved to this morning :D . Feel better that I can start taking meds again today.

  • excellent

  • You have my sympathy mk366.....must be horrible having to go cold turkey, for want of a better description. Lousy to feel so cold at this time of year and feeling so tired and drained is just dreadful.

    Personally I think this just goes to show that you do need the tablets (obviously) but he wants you to do a "clearance" to get a better picture?

    I hope you can hold on till Friday and it will probably feel like the longest 5 days....ever.

    Easy for me to say but try not to dwell on "what if...", I know that one! I think it's part of the condition; the anxiety and a general 'glass half empty' demeanor. I fully empathise, I get these feelings too, it's horrid.

    If it makes you feel a bit better, maybe contact Dr Toft's secretary (or whoever in his department) and leave a message that you are feeling very ill and you would like to discuss your bloods as soon as they are available, which we all know generally doesn't take long.

    Don't forget we are all here to hear you too, please don't think the worst and upset yourself but I do understand that it is hard.

    I hope those around you, friends and family are being understanding at this time. xx

  • Thank you so much for this response, your empathy and sympathy are priceless at this time.

    The trouble with all of it is because my TSH didn't come up in response to v.low free thyroid hormones. So this is why he presumably wants to see if without medication my free hormones return to the bottom of the normal range but my TSH doesn't come up. I've also had antibodies come back as normal and various pituitary function tests (to rule out pituitary problems) and these have all come back normal.

    My suspicion is that he potentially thinks my results upon diagnosis were an anomaly or he wants to definitively diagnose me with a (in his words) rare form of hypothyroidism where T3 and T4 are v.low but TSH is also normal/low. He also wants to titrate my dose up (If i go back on meds) in a more cautious way. This is partly my fault, as I just kept increasing my dose in order to feel even better without any supervision, so this is how things got a bit out of control (feel silly now).

    However, irrelevant of my TSH or even my free thyroid hormones, the clinical symptoms before treatment and during this withdrawal unequivocally demonstrate I need the meds to help me. I also know it's not psychosomatic because I didn't start feeling drastically unwell until the last few days. If it was in my head I would have felt unwell instantly after stopping meds.

  • when my Graves was diagnosed I was tested on a Wednesday afternoon and by Friday I was being treated in carbimazole so they can get thyroid results back very quickly if need be after that they always took a week.

    When I have bloods done privately via Blue Horizons I get the results back in two days so hopefully you will get yours back quite quickly. I got a bit like you when I became hypo drug my treatment, it was horrible - I felt really cold right from my core, I've never known anything like it. I spent every spare minute in bed, it was summer and I was wearing full winter clothing, vest, tee shirt, wool jumper, quilted coat, socks, trainers, scarf and gloves.

  • I know what you mean about feeling cold to the core- it's horrible. But mine is mostly just in my feet and hands. My bf just says- wear more socks or gloves, but no matter if I put more pairs of socks on I can still feel my feet are freezing inside the socks- it's horrible

  • I know, that's just what it's like, it's so weird. No matter how much you wear or how close you sit to theirs etc inside yourself you are still frozen. I remember lying under the duvet and feeling cold. Must be worse for you now that it's cold. Just hang on in until Friday :)

  • I think the cold was one of the worst symptoms when I was hypo. It was unbearable - and nobody could understand what I meant when I said I could feel the cold inside my limbs.

  • I know, it is really odd. Normally you get cold from outside in, hypo cold you are cold from the inside out. It is just the strangest thing and people just don't get it.

  • I wonder why doctors like telling their hypothyroid patients to stop their thyroid meds for weeks on end. It makes it very clear that they have no idea that a) cutting thyroid hormone cold turkey could be dangerous and b) being severely hypothyroid is like being tortured 24 hours a day.

    They wouldn't ask people on blood pressure drugs or epilepsy drugs or insulin to stop their drugs cold turkey for several weeks. Why is it acceptable to do it to thyroid patients?

    Another thing of course... Anyone who has been on thyroid hormone for a significant time is unlikely to ever get the same TFT results as they did before they were treated. For example TSH may never rise to the levels it did before treatment. What if the doctor then says, "Hey! Isn't that good! Your TSH is in range! You don't need thyroid hormone any more. Congratulations!"

  • I had one doctor that wanted me to do a scan. But when I went to make the appointment, they said I had to be off Levo for 6 weeks. When I told the doctor, he just couldn't see the problem, And he went on and on about half lives, etc. I just refused to do the scan, and that was that.

  • Levo can take up to 7 weeks to leave the system so I wouldn't worry yet! I would worryabout seeing someone like Toft who does not believe that anyone needs T3, even though the natural thyroid produces T1, T2, T3, T4 and calcitonin.

  • Dr Toft prescribes T3.

  • Afraid he doesn't! Does not believe in T3 even though it has proof behind it. Vested interest in levo probably.

  • As one of his patients, I know for a fact that he does. He changed his opinions on T3 a few years ago based on the research.

  • Toft, Weetman and the British Thyroid Association all go hand-in-hand... Go figure!

  • Mk366 this is a little bit is a selfish ask, and not a reply. I hope you don't mind.

    I am considering seeing Dr Toft as he is apparently "old school" and looks at symptoms as well as bloods. I have adrenal insufficiency and getting nowhere with the NHS. I have emailed the hospital in Edinburgh but I don't want to waist money if you don't think it is worth it. I am in Glasgow so not such a trip for me.


  • I will private message you

You may also like...